New Mexico, 2011

Tornado in New Mexico, July 13, 2011

July 13, 2011 · NWS EPZ · 1 event in 1 county or zone

A surface low was setup near the bootheel of New Mexico with southeast winds over far South-Central New Mexico and a southerly flow aloft. This allowed for a brief landspout tornado to occur near the Santa Teresa Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface low was setup near the bootheel of New Mexico with southeast winds over far South-Central New Mexico and a southerly flow aloft. This allowed for a brief landspout tornado to occur near the Santa Teresa Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 12:25 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 12:25 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
125 PM MDT WED JUL 13 2011

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THIS AFTERNOON AND TONIGHT WHILE UPPER LEVEL DISTURBANCES
MOVE INTO THE REGION FROM THE SOUTH. THIS WEATHER PATTERN WILL
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS
PRODUCING HEAVY RAINFALLS AND POSSIBLE FLOODING. WARMER DRIER
WEATHER WILL GRADUALLY RETURN AFTER TODAY AS HIGH PRESSURE ALOFT
BUILDS OVER THE AREA.

&&

.DISCUSSION...
THE MORNING SANTA TERESA SOUNDING SHOWED A MOIST UNSTABLE AIR MASS
OVER THE CWA WITH PRECIPITABLE WATER AT 1.3 INCHES AND THE CAPE AT
1000 J/KG. SATELLITE DATA AND SHORT TERM MODEL FORECASTS ALSO
INDICATED SEVERAL VORTICITY CENTERS OR SHORT WAVES WILL BE MOVING
NORTHWARD INTO EASTERN AND CENTRAL PORTIONS OF THE REGION. WITH
LITTLE INHIBITION DETECTED DEEP CONVECTION HAS ALREADY ERUPTED
...ESPECIALLY OVER HIGH TERRAIN AREAS WITH ECHO TRAINING CONTRIBUTING
TO OVER AN INCH OF RAIN IN 30 MINUTES ACROSS PORTIONS OF NORTHEAST
OTERO COUNTY.

WITH DEEP HIGH PRESSURE TO THE EAST AND TROUGHING WEST OF THE
DIVIDE THIS SITUATION SHOULD PERSIST WELL INTO THIS EVENING AS
LOW TO MID LEVEL FLOW TRAJECTORIES WILL SUSTAIN MOISTURE INFLOW
FROM BOTH THE GULF OF MEXICO AND GULF OF CALIFORNIA. ALSO EXPECT
FURTHER WEAK WAVES TO ENTER THE CWA FROM MEXICO SUPPORTING A FEW
STRONGER STORMS WITH VERY HEAVY RAINS AND FLOODING THE PRIMARY
THREATS.

AFTER TONIGHT MODELS SHOWING GOOD AGREEMENT AND CONSISTENCIES IN
EXPANDING STRONG UPPER RIDGE WESTWARD ACROSS THE SOUTHERN ROCKIES.
AS THIS OCCURS WARMER AIR ALOFT AND WEAK BUT LARGE SCALE
SUBSIDENCE WILL SPREAD ACROSS THE CWA. IN ADDITION TRAJECTORIES
AROUND THE RIDGE WILL TRANSPORT DRIER MORE CONTINENTAL AIR AT MID
LEVELS INTO THE REGION FROM THE EAST AND NORTHEAST. THUS
CONVECTIVE COVERAGE WILL SLOWLY DIMINISH WITH MOST LOCATIONS
WARMER AND DRY BY THE WEEKEND.

&&

.AVIATION...VALID 14/00Z-15/00Z.
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS EAST OF A TCS-DMN LINE...
WITH ISOLATED COVERAGE FARTHER WEST.  THUNDERSTORMS ARE DEVELOPING
OVER THE HIGHER TERRAIN AND EVEN SMALLER DESERT MOUNTAIN RANGES THIS
AFTERNOON... AND AS OUTFLOWS MOVE INTO THE LOWLANDS...CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS TO MAINTAIN INTENSITY OVER THE DESERTS
AS WELL.  LRU AND ELP ARE THE MOST LIKELY TERMINALS TO BE IMPACTED.
SHOWERS AND CONVECTIVE DEBRIS FROM THIS MORNING HAVE SUPPRESSED CU
DEVELOPMENT IN/AROUND ELP SO FAR...BUT HAS ALSO RESULTED IN A
THERMAL BOUNDARY WHICH MAY PROVIDE A FOCUS FOR THUNDERSTORMS LATER
TODAY.  FOR NOW...HAVE INTRODUCED VCTS AT KELP STARTING 23Z.
CONFIDENCE NOT HIGH ENOUGH FOR TEMPO GROUPS.  OTHERWISE EXPECT VFR
CONDITIONS TO PREDOMINATE...WITH LIGHT SOUTHERLY WINDS.

&&

.FIRE DISCUSSION...
LOCALLY HEAVY RAINFALL HAS BEEN OCCURING OVER PARTS OF THE
SACRAMENTO MOUNTAINS AND EVEN THE BLACKS RANGE THIS AFTERNOON.  1 TO
2 INCH RAINFALL REPORTS HAVE BEEN COMMON IN AREAS EAST OF CLOUDCROFT
TO NEAR MAYHILL.  CONVECTION WILL LIKELY CONTINUE TO SPREAD OVER THE
HIGHER TERRAIN FOR THE REMAINDER OF THE AFTERNOON...PROVIDING GOOD
WETTING RAINS.  SCATTERED THUNDERSTORMS ARE LIKELY THROUGH THE
EVENING HOURS OVER LOWLAND AREAS NEAR AND EAST OF THE RIO GRANDE.

AS THE UPPER RIDGE EXPANDS WESTWARD THROUGH THE WEEKEND...THE
SUB-TROPICAL MOISTURE TAP WHICH HAS BEEN OVER THE AREA THE PAST FEW
DAYS WILL BE CUT...ALLOWING OVERALL AVAILABLE MOISTURE TO DECREASE
IN TIME.  EXPECT DAILY DECREASES IN THUNDERSTORM COVERAGE BEGINNING
THURSDAY.  THE UPPER RIDGE WILL BECOME QUITE STRONG AS IT MOVES OVER
THE MIDWEST EARLY NEXT WEEK...BUT A RIDGE AXIS WILL EXTEND WESTWARD
INTO OUR AREA...KEEPING EASTERLY UPPER FLOW IN PLACE.  PRECIP
CHANCES NEXT WEEK LOOK TO BE ON THE LOW SIDE INITIALLY...BUT MUCH
WILL DEPEND ON A SERIES OF INVERTED TROUGHS AFFECTING
CENTRAL/NORTHERN MEXICO...AND ANY RESIDUAL MOISTURE THAT CAN FIND
ITS WAY NORTH OF THE BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  74  98  76 /  40  10  10  10  20
SIERRA BLANCA TX        70  94  70  92  71 /  40  20  20  10  20
LAS CRUCES              72  95  72  97  73 /  30  10  10  10  10
ALAMOGORDO              70  94  70  96  71 /  40  20  10  10  20
CLOUDCROFT              52  73  52  74  53 /  60  30  30  20  20
TRUTH OR CONSEQUENCES   70  93  70  96  71 /  20  10  10  10  10
SILVER CITY             62  86  62  87  63 /  10  20  10  10  10
DEMING                  71  94  71  97  72 /  20  10  10  10  10
LORDSBURG               70  94  70  97  71 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 13, 11:35 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1235 PM MDT WED JUL 13 2011

NMZ022>025-030>032-TXZ055-056-141715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1235 PM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAIN FALLING OVER ISOLATED
LOCATIONS. THUS FLASH FLOODING IS POSSIBLE. A FEW THUNDERSTORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS UP TO 45 MPH. SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER MIDNIGHT BUT WILL
LINGER INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ON
THURSDAY AND FRIDAY WITH A FEW STORMS PRODUCING LOCALLY HEAVY
RAINFALL. ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH TUESDAY WITH MOST LOCATIONS REMAINING DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER FOR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Jul 13, 11:49 AM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1249 PM MDT WED JUL 13 2011

NMZ022>025-031-032-TXZ055-056-132145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...DEMING...
LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1249 PM MDT WED JUL 13 2011

...INCREASING THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAINS
AND POSSIBLE FLOODING THIS AFTERNOON AND EVENING...

SOUTHERLY FLOW IS BRINGING VERY MOIST AND UNSTABLE AIR ACROSS THE
REGION. THE MOISTURE...COMBINED WITH DAYTIME HEATING AND WEAK
UPPER LEVEL DISTURBANCES...WILL TRIGGER NUMEROUS THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING.

A FEW STORMS WILL PRODUCE RAINFALL AMOUNTS OF MORE THAN 2 INCHES
PER HOUR WHICH CAN RESULT IN FLASH FLOODING...ESPECIALLY OVER RECENT
BURN SCARS...NEAR ARROYOS...AND LOW WATER CROSSINGS. THE STRONGER
STORMS MAY ALSO HAVE HAIL AND WIND GUSTS TO 50 MPH.

AREA RESIDENTS SHOULD KEEP INFORMED OF THE LATEST WEATHER
FORECASTS AND INFORMATION BY LISTENING TO NOAA WEATHER RADIO AND
LOCAL TELEVISION AND RADIO STATIONS.

PARK
Local storm report, Jul 13, 12:50 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
150 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       3 SSW SILVER LAKE       32.97N 105.66W
07/13/2011  M2.32 INCH       OTERO              NM   MESONET

            MEASURED AT DRY CANYON CWOP SITE. MOST OF THE RAIN FELL
            WITHIN 1 HOUR.

0142 PM     HEAVY RAIN       5 E CLOUDCROFT          32.94N 105.66W
07/13/2011  M1.69 INCH       OTERO              NM   MESONET

0143 PM     HEAVY RAIN       3 SW SILVER LAKE        32.99N 105.67W
07/13/2011  M1.25 INCH       OTERO              NM   MESONET

0144 PM     HEAVY RAIN       3 WNW MAYHILL           32.90N 105.52W
07/13/2011  M1.23 INCH       OTERO              NM   MESONET

&&

EVENT NUMBER EPZ1100306 EPZ1100307 EPZ1100308 EPZ1100309

HARDIMAN
Local storm report, Jul 13, 1:28 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      CLOUDCROFT              32.95N 105.74W
07/13/2011                   OTERO              NM   EMERGENCY MNGR

            FLOODING OCCURRING OVER PORTIONS OF CLOUDCROFT
            INCLUDING THE HIGH SCHOOL AREA...AROUND THE WATER
            TREATMENT PLANT AND OVER HIGHWAY 130. PEA SIZED HAIL
            ALSO COVERING THE GROUND. SAND BAGS NOW BEING UTILIZED.

&&

EVENT NUMBER EPZ1100310

JAR
Local storm report, Jul 13, 2:23 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
323 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       CLOUDCROFT              32.95N 105.74W
07/13/2011  M2.10 INCH       OTERO              NM   EMERGENCY MNGR

            CLOUDCROFT EMERGENCY MANAGER REPORTED 2.1 RAIN LAST
            HOUR AT FIRE STATION.

&&

EVENT NUMBER EPZ1100311

TRIPOLI
Local storm report, Jul 13, 2:25 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
325 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      CLOUDCROFT              32.95N 105.74W
07/13/2011                   OTERO              NM   EMERGENCY MNGR

            INTERSECTION OF CHAUTAUQUA AND WOODLANDS ROADS IS
            CLOSED DUE TO WATER OVER ROADWAYS.

&&

EVENT NUMBER EPZ1100312

TRIPOLI

The radar

The El Paso radar (KEPZ), 6 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dona Ana

When
July 13, 2:46 PM MST to 2:55 PM MST
Where
Dona Ana County, 3.5 mi W of Strauss to 3.08 mi W of Strauss
Rating
EF0
Path length
0.42 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
31.868, -106.760

National Weather Service Employees saw a landspout tornado about 3 miles west of the office with some dust debris on the ground. The tornado did not strike any structures and remained in the rural desert.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyThe tornado archive for New Mexico, 2011Warnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331566.